Massachusetts, 2015

Damaging Wind in Massachusetts, September 9, 2015

September 9, 2015 · NWS BOX · 1 event in 1 county or zone

A cold front moved across southern New England resulting in widespread showers and a few thunderstorms. One of these storms caused some tree damage in Amherst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across southern New England resulting in widespread showers and a few thunderstorms. One of these storms caused some tree damage in Amherst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 9, 2:35 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 9, 2:35 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
335 PM EDT WED SEP 9 2015

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE INTO THE REGION TONIGHT BEFORE
STALLING NEAR THE SOUTH COAST THURSDAY. LOW PRESSURE WILL TRACK
SOUTH OF NEW ENGLAND THURSDAY INTO FRIDAY BRINGING WIDESPREAD
SHOWERS AND SOME THUNDERSTORMS...ALONG WITH HEAVY RAINFALL AT
TIMES. AS AN AREA OF LOW PRESSURE DEPARTS ON FRIDAY...A LULL IN
THE WEATHER WILL FOLLOW PRIOR TO AN ANOMALOUS WEATHER SYSTEM FOR
THE WEEKEND WHICH WILL LIKELY BRING THE AREA SOME RAIN FOR SUNDAY.
AS THE SYSTEM EXITS...MILDER WEATHER WILL FOLLOW WITH ABOVE-
AVERAGE TEMPERATURES BENEATH HIGH PRESSURE INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
RECORD MAX TEMP HAS BEEN SET AT BOS AND BDL. SO FAR PVD IS ONE
DEGREE SHY OF THE RECORD.

RADAR SHOWS WIDELY SCT SHOWERS AND PERHAPS AN EMBEDDED TSTM MOVING
INTO W MA. MLCAPES CLOSE TO 1000 J/KG WITH EFFECTIVE SHEAR 30 KT
SO CANT RULE OUT AN ISOLD STRONG STORM BUT HRRR WEAKENS THE
CONVECTION AS IT MOVES EAST INTO A LESS FAVORABLE ENVIRONMENT.
MORE WIDESPREAD CONVECTION AHEAD OF THE COLD FRONT WAS MOVING
EAST FROM CENTRAL AND NORTHERN NY. THIS AREA WAS ASSOCD WITH
DECENT LOW LEVEL FRONTOGENESIS AND MLCAPES UP TO 1000 J/KG. MODELS
BRING THIS FRONTOGENESIS INTO THE REGION THIS EVENING BUT
INSTABILITY IS FORECAST TO WEAKEN TOWARD 00Z SO WE EXPECT
WEAKENING LINE OF CONVECTION MOVING INTO THE THE REGION FROM THE
WEST AROUND OR AFT 00Z PER HIRES ARW/NMM.

COLD FRONT MOVES SLOWLY EAST ACROSS SNE TONIGHT REACHING THE
COASTAL PLAIN TOWARD 00Z. WE WILL LIKELY SEE A LULL IN ACTIVITY
OVERNIGHT ALTHOUGH CANT RULE OUT A FEW SHOWERS OR AN ISOLD
TSTM...ESPECIALLY COASTAL PLAIN LATER TONIGHT WITHIN THE LOW LEVEL
THETA-E RIDGE AHEAD OF THE COLD FRONT.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...

*** LOCALLY HEAVY RAINFALL LIKELY THURSDAY INTO THURSDAY NIGHT ***

INSTABILITY AXIS DEVELOPS ACROSS THE COASTAL PLAIN IN THE MORNING
WITHIN THE THETA-E RIDGE AND WILL LIKELY SEE A GENERATION OF
SHOWERS AND TSTMS ACROSS E CT...RI AND SE MA THU MORNING ALONG THE
FRONTAL BOUNDARY. GIVEN PWATS INCREASING OVER 2 INCHES...LOCALLY
HEAVY RAINFALL IS POSSIBLE.

THE FRONT IS EXPECTED TO STALL NEAR THE SOUTH COAST AS LOW PRES
DEVELOPS OVER THE MID ATLC COAST...THEN LIFTING NE AND TRACKING
SOUTH OF NEW ENGLAND THU NIGHT. CLASSIC COLD SEASON SCENARIO WITH
LOW LEVEL FRONTOGENESIS AND CONVERGENCE DEVELOPING ON THE NW
PERIPHERY OF SFC LOW AND MID LEVEL CENTER WITHIN RIGHT ENTRANCE
REGION OF THE UPPER JET. THE BEST LOW LEVEL FORCING BECOMES
ALIGNED ACROSS W NEW ENG SO WE EXPECT FOCUS FOR HEAVIER RAINFALL
TO SHIFT TO THE WEST ACROSS W MA AND N CT DURING THU AFTERNOON
INTO THU NIGHT...EVENTUALLY REACHING THE COAST LATE THU NIGHT INTO
EARLY FRI. SFC INSTABILITY IS LIMITED IN THE WEST ON THE COOL
SIDE OF THE BOUNDARY BUT THERE IS ENOUGH ELEVATED INSTABILITY FOR
A FEW TSTMS. ANOMALOUS PWATS SUGGEST LOCALLY HEAVY RAINFALL WILL
BE THE PRIMARY THREAT WITH AREAS OF URBAN AND POOR DRAINAGE
FLOODING POSSIBLE. RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH LOCALLY
HIGHER AMOUNTS POSSIBLE WITH AXIS OF HEAVIEST RAINFALL LIKELY
ACROSS WESTERN NEW ENGLAND. LESSER RAINFALL AMOUNTS EXPECTED IN
SE NEW ENG.

MUCH COOLER THU WITH MAX TEMPS MOSTLY IN THE 70S...BUT MAY REACH
80 ACROSS PORTIONS OF RI AND E MA. STILL QUITE HUMID IN E NEW ENG
WITH DEWPOINTS NEAR 70.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGHLIGHTS...

* SHOWERS DISSIPATING THROUGH THE DAY FRIDAY
* A LULL IN THE WEATHER AROUND SATURDAY
* RETURN OF WET-WEATHER AND POSSIBLE THUNDERSTORMS FOR SUNDAY
* LOOKING DRY WITH ABOVE- AVERAGE TEMPERATURES INTO NEXT WEEK

DISCUSSION...

AN ANOMALOUS WEEKEND SETUP INTO EARLY NEXT WEEK THAT WARRANTS AN
ENSEMBLE FORECAST APPROACH. GOOD AGREEMENT ON A DEEP TROUGH PATTERN
EVOLVING INTO A QUASI CUT-OFF CLOSED LOW OVER THE OHIO RIVER VALLEY
REGION OVER THE WEEKEND...DEAMPLIFYING AS AN OPEN-WAVE OVER THE NE
EARLY NEXT WEEK. THEREAFTER ENSEMBLE MEANS CONTINUE TO ADVERTISE
RIDGING ACROSS THE REGION WITH PREFERRED TROUGHING TO THE W AND A
MAINTAINED AREA OF LOW PRESSURE OVER THE N ATLANTIC. APPEARANCES
WOULD LEAD TO BELIEVE THAT SUMMER IS NOT OVER QUITE YET AS THE 8-14
DAY FORECASTS FROM THE CLIMATE PREDICTION CENTER HAVE INCREASED
ABOVE-AVERAGE TEMPERATURE PROBABILITY. NORMALS FOR MID-SEPTEMBER ARE
AROUND THE LOW- TO MID-70S FOR HIGHS WITH LOW- TO MID-50S FOR LOWS.

FRIDAY INTO SATURDAY...

SOME INITIAL SHOWERS AND CLOUDY CONDITIONS TO START ON FRIDAY SHOULD
BREAK W TO E AS DRIER AIR MOVES IN AND SUBSIDENCE PROCEEDS BENEATH
RIDGING AHEAD OF THE CLOSED-LOW OVER THE OHIO RIVER VALLEY EXPECT A
LULL IN THE WEATHER-ACTIVITY FRIDAY INTO SATURDAY...THOUGH UNCERTAIN
AS TO WHEN IT WILL RE-EMERGE SATURDAY INTO SUNDAY. IT DOES APPEAR
BASED ON ENSEMBLE MEANS THAT THE RIDGE LIFTS NE SATURDAY-SUNDAY AS
THE CLOSED LOW IS RECAPTURED BY THE MARITIME FLOW DEAMPLIFYING AS
AN OPEN-WAVE MONDAY-TUESDAY. PROGRESS OF AN ACCOMPANYING WARM-
FRONTAL BOUNDARY ALONG WHICH THERE IS AN INCREASING UPSLOPE
MAGNITUDE OF HIGHER THETA-E AIR BENEATH GROWING DIFFLUENCE ALOFT
WARRANTS CHANCE POPS OVER THE MAJORITY OF THE AREA BEGINNING
SATURDAY NIGHT. WILL GO AHEAD WITH SOME ELEVATED THUNDER CHANCES
BUT KEEP THEM ISOLATED AS INSTABILITY APPEARS MARGINAL IN A
MODERATELY SHEARED ENVIRONMENT.

SUNDAY INTO MONDAY...

LIKELY RAIN WITH EMBEDDED THUNDER AND HEAVIER SHOWERS AS AN ENHANCED
H925-85 FLOW WRAPS CYCLONICALLY AROUND THE DEAMPLIFYING CLOSED-LOW
NE OF THE REGION. A QUASI-TROWALING SETUP COLLOCATED WITH STRONG
CONVERGENT ISENTROPIC-UPSLOPE SIGNATURES BENEATH DIFFLUENCE ALOFT...
THE POTENTIAL FLY-IN-THE-OINTMENT COULD BE THE POSSIBILITY OF THE
GREATER ENHANCED FORCING REMAINING W OF THE REGION ASSOCIATED WITH
THE DEAMPLIFYING CLOSED-LOW OVER THE E GREAT LAKES AND/OR THE MODEL
CONSENSUS OF NEW ENGLAND BEING BENEATH THE RIGHT-EXIT REGION OF THE
UPPER-LEVEL JET...YIELDING A LESS FAVORABLE AREA OF LIFT.

ASIDE...THE APPARENT LOW-MID LEVEL LIFT AND CONVERGENCE OF THETA-E
YIELDS THE LIKELIHOOD OF RAIN. BUT THE QUICKLY-FOLLOWING PUNCH OF
DRIER AIR WRAPPING INTO THE OCCLUDING SYSTEM MAKES THE WET-WEATHER
PERIOD BRIEF. MOST OF THE ACTIVITY MAY RESIDE ON SUNDAY WITH DRY
WEATHER PREVAILING SUNDAY NIGHT.

ONLY A RENEWED CHANCE MAY EMERGE ON MONDAY ASSOCIATED WITH THE COMMA-
HEAD TROWAL OF THE LOW WHERE H85-5 TEMPERATURES DROP CONSIDERABLY.
H5 TEMPERATURES NEAR -20C. FOCUS ALONG A COLD FRONT AS POSSIBLY THE
BOUNDARY-LAYER DESTABILIZES AHEAD SUBSEQUENT OF THE PUNCH OF DRY AIR
COULD RESULT IN SOME LOW-TOPPED ACTIVITY. SOME SPATIAL VARIABILITY
WITH RESPECT TO ATMOSPHERIC FEATURES THUS ONLY WILLING TO GO WITH
CHANCE POPS MAINLY OUT TO THE W. WILL GO WITH AT OR BELOW-AVERAGE
TEMPERATURES FOR THE PERIOD.

PRESENTLY NOT SEEING MUCH IN THE WAY OF IMPACTS WITH RESPECT TO THE
WET-WEATHER. HIGHER THETA-E VALUES LOOK TO REMAIN OFFSHORE WITHIN
THE ANTICYCLONIC BRANCH OF THE WARM-CONVEYOR BELT...ALSO GREATER
INSTABILITY.

TUESDAY AND BEYOND...

DRY WEATHER AS RIDGING PROCEEDS PER AN ENSEMBLE-WEIGHTED FORECAST.
WILL LEAN TOWARDS AN ABOVE-AVERAGE TEMPERATURE FORECAST IN AGREEMENT
WITH THE CLIMATE PREDICTION CENTER. CONTINUED STRONG SIGNALS OF SW-
FLOW PREVAILING ALOFT ADVECTING NE ACROSS THE REGION A WARM-HUMID
AIRMASS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH THURSDAY/...

THROUGH 00Z...VFR. ISOLD SHOWERS OR PERHAPS A TSTM IN W NEW ENG.

TONIGHT...MODERATE CONFIDENCE. AREAS OF IFR/LIFR STRATUS AND
PATCHY FOG LIKELY DEVELOPING TONIGHT...ESPECIALLY NEAR THE S
COAST. MOSTLY VFR ELSEWHERE WITH SOME PATCHY MVFR FOG IN SPOTS.
WEAKENING LINE OF SHOWERS/TSTMS MOVING INTO W MA AND N CT THIS
EVENING WITH LOW PROB OF A BRIEF SHOWER/TSTM IN THE COASTAL PLAIN
OVERNIGHT.

THURSDAY...MODERATE CONFIDENCE. IFR CONDITIONS ALONG THE S COAST
IMPROVING TO MVFR/VFR. OTHERWISE...VFR GRADUALLY LOWERING TO MVFR
AS SHOWERS AND SCT TSTMS DEVELOP. FOCUS FOR SHOWERS/TSTMS WILL
INITIALLY BE ACROSS E CT/RI AND SE MA IN THE MORNING...THEN
GRADUALLY SHIFTING INTO WESTERN NEW ENG IN THE AFTERNOON. LOCALLY
HEAVY RAINFALL POSSIBLE.

THURSDAY NIGHT...MODERATE CONFIDENCE. CONDITIONS LOWERING TO IFR
IN SHOWERS/TSTMS AND PATCHY FOG. LOCALLY HEAVY RAINFALL POSSIBLE.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF.

OUTLOOK /FRIDAY THROUGH MONDAY/...

FRIDAY...MODERATE CONFIDENCE.

MVFR-IFR MIX ALONG WITH -SHRA LIFTS E ALLOWING CONDITIONS TO IMPROVE
THROUGH THE DAY. N-WINDS WITH THE POSSIBILITY OF 20 KT GUSTS ACROSS
THE E-COAST.

SATURDAY...MODERATE CONFIDENCE.

VFR. WINDS VEERING E/SE. DRY FORECAST.

SUNDAY...MODERATE CONFIDENCE.

MVFR-IFR MIX WITH E/SE-ONSHORE FLOW. RAIN LIKELY ACROSS THE REGION.
MAY ALSO CONTEND WITH SOME LLWS IMPACTS.

MONDAY...MODERATE CONFIDENCE.

IMPROVING TO VFR BEGINNING SUNDAY NIGHT. W/SW-WINDS WITH GUSTS UP TO
20 KTS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH THURSDAY NIGHT/...HIGH CONFIDENCE.

STILL EXPECT SOME G25 KT ACROSS NEARSHORE WATERS NEAR CAPE COD
THROUGH THE REST OF THE AFTERNOON ASSOCD WITH MODEST LOW LEVEL
JET SO WE WILL CONTINUE THE SMALL CRAFT ADVISORY. THE JET MOVES
EAST TONIGHT AND WINDS WILL DIMINISH. VSBYS LOWERING IN PATCHY
FOG TONIGHT S COASTAL WATERS.

THU...WINDS BECOME NE LESS THAN 20 KT ACROSS E MA COASTAL WATERS
AS FRONT MOVES THROUGH BUT REMAINING S/SE OVER SOUTHERN WATERS.
VSBYS REDUCED IN SHOWERS AND POSSIBLE TSTMS AND FOG...ESPECIALLY
IN THE MORNING.

THU NIGHT...MAINLY E/NE WINDS BELOW SCA...BUT THERE IS LOW PROB
OF GUSTY NE WINDS DEVELOPING LATE ACROSS NE MA COASTAL WATERS.
VSBYS REDUCED AT TIMES IN SHOWERS/POSSIBLE TSTMS AND FOG.

OUTLOOK /FRIDAY THROUGH MONDAY/...

FRIDAY...MODERATE CONFIDENCE.

LOW PRESSURE LIFTING E. SHOWERS LINGER ACROSS THE WATER ALONG WITH
THE POSSIBILITY OF FOG. N-WINDS PREVAILING BACKING OUT OF THE NW.
INITIALLY COULD SEE GUSTS UP TO 25 KTS ACROSS THE E-WATERS LENDING
TO SEAS IN EXCESS OF 5-FEET. SMALL-CRAFT ADV MAY BE WARRANTED.

SATURDAY...MODERATE CONFIDENCE.

A LULL IN THE WEATHER. WINDS BECOME LIGHT WHILE VEERING E/SE. SHOULD
SEE SEAS SUBSIDE FOR THE PERIOD BELOW 5-FEET.

SUNDAY...MODERATE CONFIDENCE.

DEEPER AREA OF LOW PRESSURE TO THE W. WILL SEE AN ACCOMPANYING WARM
FRONT LIFT N ACROSS THE WATERS BRINGING WITH IT THE CHANCE OF RAIN
ALONG WITH INCREASING E/SE-ONSHORE WINDS. GUSTS UP TO 20 KTS
POSSIBLE. WAVE HEIGHTS BUILDING IN EXCESS OF 5-FEET PLAUSIBLE.

MONDAY...MODERATE CONFIDENCE.

THOUGH IMPROVING SUNDAY NIGHT...WINDS BACK OUT OF THE W/SW AND
REMAIN ROBUST WITH A STRONG AREA OF LOW PRESSURE SITUATED WELL TO
THE W ACROSS THE INTERIOR. ANOTHER DAY OF GUSTS UP TO 20 KTS WHILE
SEAS REMAIN AT OR IN EXCESS OF 5-FEET ON THE WATERS.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR WEDNESDAY...9/9
BOS...91 IN 1971
PVD...91 IN 1971
ORH...90 IN 1915
BDL...91 IN 2002

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ231>234.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ250.

&&

SYNOPSIS...KJC/SIPPRELL
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...SIPPRELL
AVIATION...KJC/SIPPRELL
MARINE...KJC/SIPPRELL
CLIMATE...
Hazardous weather outlook, Sep 9, 2:53 PM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
353 PM EDT WED SEP 9 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-102000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
353 PM EDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE THROUGH EARLY EVENING
IN WESTERN MASSACHUSETTS AN NORTHERN CONNECTICUT. THE MAIN THREAT
IS STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY INTO EARLY FRIDAY...
THERE IS A RISK OF URBAN / POOR-DRAINAGE FLOODING AS SHOWERS AND
POSSIBLE THUNDERSTORMS WITH LOCALLY HEAVY RAIN DEVELOP ACROSS
PORTIONS OF NEW ENGLAND. THE HEAVIEST RAINFALL IS EXPECTED TO BE
ACROSS WESTERN MASSACHUSETTS AND NORTHERN CONNECTICUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-102000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
353 PM EDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Sep 9, 5:17 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
617 PM EDT WED SEP 9 2015

MAZ003-010-092300-
EASTERN FRANKLIN-EASTERN HAMPSHIRE-
617 PM EDT WED SEP 9 2015

...STRONG THUNDERSTORMS DEVELOPING IN CENTRAL HAMPSHIRE...NORTHERN
HAMPDEN...WESTERN WORCESTER AND SOUTHEASTERN FRANKLIN COUNTIES
COUNTIES...

AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER HADLEY...OR NEAR NORTHAMPTON...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOLYOKE...AMHERST...NORTHAMPTON...SOUTH HADLEY...EASTHAMPTON...
BELCHERTOWN...MONTAGUE...GRANBY...HADLEY...SUNDERLAND...HATFIELD...
LEVERETT...SHUTESBURY...WHATELY...PELHAM...NEW SALEM AND WENDELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4236 7272 4237 7267 4241 7267 4241 7270
      4242 7270 4254 7243 4242 7230 4240 7232
      4236 7231 4227 7260 4229 7261 4225 7266
      4234 7273
TIME...MOT...LOC 2216Z 233DEG 14KT 4235 7261

SIPPRELL

The radar

The Boston radar (KBOX), 123 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
September 9, 6:01 PM EST
Where
Hampshire County, Amherst
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.380, -72.520

A tree on East Hadley Road was downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600860.